Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

June 18, 2021Jay County, Indiana

NWS Northern Indiana issued this special weather statement at Jun 18, 2021, 6:48 PM EDT for Jay County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2021, 6:48 PM EDT (22:48 UTC)
Expired
Jun 18, 2021, 7:15 PM EDT
In force
27 min
Issued by
NWS Northern Indiana

County Jay County, IN

The radar

The Northern Indiana radar (KIWX), 131 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WWUS83 KIWX 182248
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
648 PM EDT Fri Jun 18 2021

INZ034-182315-
Jay-
648 PM EDT Fri Jun 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JAY COUNTY...

At 648 PM EDT, a strong thunderstorm was located 7 miles south of
Portland, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Bluff Point and Boundary City. 

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4031 8504 4035 8503 4035 8480 4031 8480
TIME...MOT...LOC 2248Z 280DEG 22KT 4032 8497 

$$

HAIL...0.75IN
WIND...40MPH

MARSILI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 18, 2:46 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 18, 2:46 PM EDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
246 PM EDT Fri Jun 18 2021

.SYNOPSIS...
Issued at 245 PM EDT Fri Jun 18 2021

Isolated to scattered storms are expected late this afternoon
into tonight, mainly along and south of US 24 where a few
thunderstorms could become strong to severe. Warm and humid
otherwise through the weekend with daily chances for scattered
showers and thunderstorms.

&&

.SHORT TERM...(This Afternoon through Saturday)
Issued at 245 PM EDT Fri Jun 18 2021

The main focus remains on convective evolution into the late
afternoon and evening as the boundary layer is becoming very
unstable thanks to steep mid level lapse rates and sfc dewpoints
near 70F. MLCAPE values will likely maximize to near 3000 j/kg
south, with 30-40 knots of effective shear supporting the non-zero
threat for severe storms if/where deep convective updrafts
develop. Coverage/chances will be limited north of the US 24
corridor, with areas along and to the south expecting at least
scattered convection. This activity is already focusing near a
theta-e/instability gradient with added ascent from an
approaching subtle MCV. Activity so far has been elevated with
warm profile (capping) and weak ascent likely resulting in more of
an isolated strong/severe threat with convection late this
afternoon...with the more organized severe threat shifting south
of IWX CWA. The main cold front will drop into our northern zones
at the same time with lower chances for isolated showers/storms.
Very humid otherwise with peak late heat indices in the 90s.

The main west to east oriented frontal zone should remain active
across the Mid MS and northern Ohio Valleys later tonight into early
Saturday as additional small scale (convectively aided) impulses
track east along it. A larger scale shortwave will also drop
southeast toward Michigan, which when combined with a ramping low
level jet, will enhance convergence into the front. Latest guidance
continues to support higher PoPs/QPF close to the boundary south of
US 30. Locally heavy rainfall will also be possible during this time
here, though current expectations are for more robust convection and
heavier rainfall rates to set up south into central IN/OH.

Confidence in shower/storm chances diminishes by Saturday afternoon
as better forcing exits east with the Michigan shortwave. The main
instability axis will remain in place over the area however with
moderate boundary layer instability possible if clouds clear. Deep
layer shear magnitudes are also progged to linger in the 30-40 kt
range which could result in late day/isolated severe convection
near the main front or leftover outflow boundaries. Another
warm/humid day otherwise with highs in the mid/upper 80s.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 245 PM EDT Fri Jun 18 2021

Confidence remains relatively low with respect to convective
trends into Saturday night and Sunday morning, though much of the
latest 00/12z guidance has trended drier with lower end PoPs
confined to our southern zones near the lingering theta-e
gradient. Chances for showers/storms increase Sunday afternoon
into Sunday evening as a warm advection regime materializes,
sending the frontal boundary back north in advance of a digging
north-central longwave trough. Decent background flow and the
potential for moderate diurnal destabilization support SPC's
marginal severe risk.

The amplifying upper trough and associated cold front will translate
through later Sunday night into Monday with additional rain/thunder
chances. Cooler/drier air then follows into the middle of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 105 PM EDT Fri Jun 18 2021

KIWX radar showing just a few showers/storms over the area with
none in the vicinity of either TAF site to begin this cycle. Low
confidence in coverage of re-development later this afternoon so
will only mention a VCSH at KFWA for now. Convective re-development
along quasi-stationary boundary is expected overnight with focus
mainly south of KFWA so will again go with vicinity at both sites
and keep ceilings at VFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 18, 10:25 AM EDT, 8 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
1025 AM EDT Fri Jun 18 2021

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-191430-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
1025 AM EDT Fri Jun 18 2021 /925 AM CDT Fri Jun 18 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms today into tonight. Severe
weather is possible with damaging winds, large hail and heavy rain
mid afternoon through early evening, especially along and south of
Highway 24.

Heat index values near 100 are possible south of Highway 30.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong storms are possible again Saturday and Sunday with
localized heavy rain and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

INZ003-MIZ077-191430-
La Porte-Berrien-
1025 AM EDT Fri Jun 18 2021 /925 AM CDT Fri Jun 18 2021/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

There is a low chance of thunderstorms today. An isolated strong
storm to severe storm will be possible late this afternoon.

There is a moderate risk of dangerous swimming conditions along Lake
Michigan.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong storms are possible again Saturday and Sunday with
localized heavy rain and gusty winds.

There is a moderate risk of dangerous swimming conditions along Lake
Michigan Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-191430-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1025 AM EDT Fri Jun 18 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms with strong gusty winds are expected today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms with gusty winds are possible at times
through the weekend.

In the hours before

Local storm report, Jun 18, 1:31 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
131 PM EDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     TSTM WND DMG     CORUNNA                 41.44N 85.15W
06/18/2021                   DE KALB            IN   PUBLIC

            TREE FELL ONTO A HOUSE AND TOOK DOWN PHONE
            LINES. TIME ESTIMATED FROM RADAR.

0808 AM     TSTM WND DMG     3 ENE AUBURN            41.38N 85.00W
06/18/2021                   DE KALB            IN   PUBLIC

            TREE BLOCKING ROADWAY.

0810 AM     TSTM WND DMG     4 ESE HAMILTON          41.52N 84.85W
06/18/2021                   DE KALB            IN   PUBLIC

            TREE BLOCKING THE WEST LANE OF THE ROADWAY.
            TIME ESTIMATED FROM RADAR.

0820 AM     TSTM WND DMG     AUBURN                  41.36N 85.06W
06/18/2021                   DE KALB            IN   PUBLIC

            TREE THAT FELL INTO WIRES. BOTH ARE IN THE
            ROADWAY. TIME ESTIMATED FROM RADAR.

0827 AM     TSTM WND DMG     1 N SPENCERVILLE        41.30N 84.93W
06/18/2021                   DE KALB            IN   PUBLIC

            LARGE LIMB FELL ONTO A HOUSE, MOTORHOME AND
            POWER LINES. TIME ESTIMATED FROM RADAR.

&&
Special weather statement, Jun 18, 2:21 PM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
221 PM EDT Fri Jun 18 2021

INZ022-023-181845-
Miami-Cass-
221 PM EDT Fri Jun 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS AND
SOUTHWESTERN MIAMI COUNTIES...

At 221 PM EDT, a strong thunderstorm was located near Mexico, or near
Peru, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Lincoln,
Wells, Galveston, Miami, Erie, Onward, Bennetts Switch, New Waverly,
Santa Fe, Wawpecong, Hoover, Peoria, Adamsboro and Nead.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4070 8637 4087 8622 4083 8595 4056 8594
      4056 8617
TIME...MOT...LOC 1821Z 287DEG 32KT 4076 8615

HAIL...0.50IN
WIND...40MPH

JAL
Special weather statement, Jun 18, 2:45 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
245 PM EDT Fri Jun 18 2021

INZ023-024-032-181930-
Miami-Wabash-Grant-
245 PM EDT Fri Jun 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH...NORTHWESTERN
GRANT AND SOUTHERN MIAMI COUNTIES...

At 244 PM EDT, a strong thunderstorm was located 7 miles southwest of
Wabash, moving east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Marion, Peru, Wabash, Sweetser, Bunker Hill, La Fontaine, Mexico,
Wells, Converse, Erie, Amboy, Richvalley, Home Corner, Servia,
Lincolnville, Mier, Jalapa, Santa Fe, Treaty and Peoria.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4069 8617 4076 8617 4085 8607 4080 8564
      4050 8563
TIME...MOT...LOC 1844Z 284DEG 40KT 4073 8592

HAIL...0.50IN
WIND...40MPH

JAL
Local storm report, Jun 18, 4:04 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TORNADO          2 SSW TRINITY           40.52N 84.86W
06/18/2021                   JAY                IN   TRAINED SPOTTER

            LARGE WEDGE TORNADO REPORTED ON THE GROUND
            MOVING ESE. APPROXIMATELY 200 YARDS WIDE.

&&

RTC
Local storm report, Jun 18, 6:07 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 PM EDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             DUNKIRK                 40.37N 85.21W
06/18/2021  M1.00 INCH       JAY                IN   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL.

&&

RTC
Special weather statement, Jun 18, 6:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
648 PM EDT Fri Jun 18 2021

INZ034-182315-
Jay-
648 PM EDT Fri Jun 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JAY COUNTY...

At 648 PM EDT, a strong thunderstorm was located 7 miles south of
Portland, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Bluff Point and Boundary City.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4031 8504 4035 8503 4035 8480 4031 8480
TIME...MOT...LOC 2248Z 280DEG 22KT 4032 8497

HAIL...0.75IN
WIND...40MPH

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:53 AM EDTSpecial Marine WarningIWX82 min
Jun 18, 6:39 AM EDTSpecial Weather StatementIWXLaPorte, Saint Joseph66 min
Jun 18, 7:15 AM EDTSpecial Weather StatementIWXElkhart, LaGrange45 min
Jun 18, 7:56 AM EDTSpecial Weather StatementIWXDeKalb, Steuben64 min
Jun 18, 8:22 AM EDTSpecial Weather StatementIWXAdams, Allen, Wells53 min
Jun 18, 2:21 PM EDTSpecial Weather StatementIWXMiami24 min
Jun 18, 2:45 PM EDTSpecial Weather StatementIWXGrant, Miami45 min
Jun 18, 2:52 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Miami, Wabash38 min
Jun 18, 3:28 PM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Wabash, Wells47 min
Jun 18, 3:34 PM EDTSevere Thunderstorm WarningIWXAdams, Jay, Wells41 min
Jun 18, 3:54 PM EDTTornado WarningIWXJay19 min
Jun 18, 3:58 PM EDTSevere Thunderstorm WarningIWXBlackford, Jay47 min
Jun 18, 4:16 PM EDTSevere Thunderstorm WarningIWXJay13 min
Jun 18, 4:48 PM EDTSevere Thunderstorm WarningIWXJay18 min
Jun 18, 6:25 AM EDTSpecial Weather StatementIWXCass65 min
Jun 18, 7:01 AM EDTSpecial Weather StatementIWXBranch, Saint Joseph59 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.